Fever and urticaria to codeine
Article first published online: 9 OCT 2008
Volume 55, Issue 4, pages 416–417, April 2000
How to Cite
Vidal, C., Pérez-leiros, P., Bugarı´n, R. and Armisén, M. (2000), Fever and urticaria to codeine. Allergy, 55: 416–417. doi: 10.1034/j.1398-9995.2000.00556.x
- Issue published online: 9 OCT 2008
- Article first published online: 9 OCT 2008
- Accepted for publication 20 January 2000
C odeine (methylmorphine, morphine monomethyl ether) is an opiod drug with analgesic and antitussive properties, widely found in pharmacologic preparations. In Spain, it can be obtained without prescription, and is purchased by patients for relief of common symptoms, such as cough and pain. The nonimmunologic histamine-release capacity of codeine is well known ( 1). Despite this histamine-release capacity, allergic or pseudoallergic skin reactions have been rarely described at the therapeutic doses contained in this type of pharmacologic preparation ( 2). On the contrary, at high doses, such as those used during general anesthesia, maculopapular and urticarial rashes are more commonly seen ( 3). It is of interest that codeine has been reported to cause recurrent pseudo-scarlet fever ( 4, 5). However, this can be considered a rare exception, since this drug is not generally recognized as a cause of cutaneous rashes in association with fever.
A 57-year-old woman, with no personal or family history of allergy, was referred to our allergy clinic for suspected adverse drug reactions. One month before, she had taken one combination tablet (Fludeten®, Alter Laboratory, Spain) containing 500 mg of paracetamol, 30 mg of codeine phosphate, and 10 mg of saccharin to relieve cold symptoms. Six hours later, she presented hot and cold sensations with general malaise, shortly followed by chills, generalized pruritus, and erythema. She attended the emergency room of our hospital, where fever (39.2°C), urticaria, and palpebral and labial angioedema were observed. No hypotension or any other symptom was present. The patient was treated with metamizole, hydroxyzine, and prednisone, with resolution in 8 h.
One month later, an allergologic study was performed. To rule out allergic drug reaction, oral challenge tests with 50, 125, 325, and 650 mg of paracetamol at 24-h intervals were carried out, with negative results. Patch tests with 1% codeine in vaseline and in aqueous solution were negative at 48 and 96 h. An open oral challenge test with 5 mg of codeine phosphate was performed. Three hours later, the patient noted hot and cold sensations, and oral pruritus. The axilar temperature was 36.5°C at that moment. Six hours later, fever (39°C), generalized urticaria, and palpebral and labial edema were present together with petechia over abdominal and arm folds. Treatment was established with oral corticosteroids (50 mg prednisone) and diphenhydramine (50 mg t.i.d.), with total recovery in 5 days. Residual pigmentation was not noted. Prick, intradermal, and epicutaneous tests with other opioids were done, but no positive result was found.
Fever and cutaneous reactions after low doses of codeine are unusual. The presence of fever in the context of a recurrent pseudoscarlatina eruption has been described ( 4, 5). However, the clinical picture in the case reported here differed from pseudo-scarlet fever in the type of skin lesion and the absence of mucosal involvement. This patient was also different from those reported with either delayed urticarial rash ( 6) or exfoliative generalized dermatitis ( 7) caused by oral codeine, since fever was not present in any of them. The negative results of the skin tests in the case reported here argued against a mechanism of hypersensitivity. However, the absence of positive tests is not uncommon in cases of fever due to hypersensitivity reaction. In these cases, challenge tests are essential for diagnosis, especially if fever can be explained by other causes (an infectious disease, for example). Patch tests, although useful in previous cases ( 6, 7), were of no value in the patient reported here despite our using higher concentrations than those recommended by other authors.
- 5Scarlatiniform rash and urticaria due to codeine. Ann Allergy 1985;55:240 241.& .
Positive oral challenge but negative skin tests.